Wisconsin, 2008

Hail and Damaging Wind in Wisconsin, July 2, 2008

July 2, 2008 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms, that developed in the vicinity of a cold front and low pressure system that moved southeast across Wisconsin, produced isolated large hail and wind damage in east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed in the vicinity of a cold front and low pressure system that moved southeast across Wisconsin, produced isolated large hail and wind damage in east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 2:10 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 2:10 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
310 AM CDT WED JUL 2 2008

.SYNOPSIS...UPR FLOW ACRS NOAM WL REMAIN FAIRLY AMPLIFIED EARLY IN
THE FCST PERIOD AS SHRTWV DIGS SE ACRS THE GREAT LAKES RGN. THE
TREND AFTER THAT WL BE FOR THE FLOW TO DEAMPLIFY...THOUGH THE MEAN
TROF AND RIDGE POSNS WL LIKELY REMAIN IN PLACE INTO NEXT WK.
STARTING TO GET SOME SIGNALS FM THE MED RANGE MODELS THAT UPR
RIDGE WL EXPAND/SHIFT NEWD INTO THE CENTRAL OR POSSIBLY EVEN ERN
PART OF THE COUNTRY LATER NEXT WK AND BEYOND. IF THAT OCCURS IT
WOULD RESULT IN VERY SUMMER-LIKE WX WITH HOT AND HUMID CONDITIONS
SPREADING ACRS THE AREA. BUT GIVEN RELATIVE STABILITY OF CURRENT
PATTERN...NEED TO SEE A LITTLE STRONGER/CLEARER SIGNAL TO HAVE
MUCH CONFIDENCE IN GETTING A PATTERN CHANGE.

TEMPS WL DROP TO BLO NORMAL EARLY IN THE FCST PERIOD AS ANOTHER
SHOT OF CANADIAN AIR IS DELIVERED INTO THE AREA IN THE WAKE OF
SHRTWV DIGGING ACRS THE RGN. READINGS SHOULD REBOUND FOR THE
WEEKEND AND NEXT WK. LOOKS LIKE THERE WL BE TWO MAIN CHCS OF PCPN
DURING THE PERIOD. FIRST WL BE TDA AS SHRTWV DIGS IN AND DRIVES A
COLD FRONT ACRS THE RGN. SECOND WL BE LATE IN THE WEEKEND OR
EARLY NEXT WK. EXPECT THAT MOST AREAS WL END UP BLO NORMAL ON PCPN
FOR THE NEXT 7 DAYS.
&&

.SHORT TERM...TDA/TNGT/THU. COLD FRONT NOW INTO NW WI. LOCAL MESO
PLOTS INDICATED AREA OF MUCAPE SHIFTG SEWD INTO THE FCST AREA AHEAD
OF THE FRONT. 925 MB WINDS ALSO APPEAR TO BE INCRG AND SUPPORTING
PRETTY STG CONVERGENCE NR THE FRONT. EXPECT TSRA TO CONTINUE TO
DEVELOP NR THE FRONT AS IT PUSHES ACRS THE AREA TDA. WOULD EXPECT
UPTICK IN STRENGTH/COVERAGE LATE THIS MORNING/THIS AFTN AS ATM IN
THE WARM SECTOR STARTS TO DESTABILIZE. GREATEST RISK OF SVR WL BE
OVER THE SRN/SERN 1/2 OF THE FCST AREA...WHERE FRONT WL BE THIS
AFTN. WL MAKE ISSUANCE TIME DECISION ON WHETHER OR NOT TO INCLUDE
EXPLICIT SVR IN GRIDS/ZONES.

NAM AND TO SOME EXTENT THE OTHER MODELS INDICATED THE POSSIBILITY OF
SFC WV DEVELOPING ON THE FRONT OVER E-C WI THIS AFTN. THAT WOULD
SLOW THE FRONT AND INCREASE THE POSSIBILITY OF SOME CONVECTION
DEVELOPING BACK OVER THE FRONTAL SFC. FOR THAT REASON WL HOLD POPS
INTO THE EARLY EVENING OVER THE SERN PART OF THE FCST AREA...THEN
HAVE CLEARING SKIES AS CANADIAN AIR MASS RUSHES INTO THE RGN. WENT
BLO GUID FOR MINS ACRS THE N.

CU RULE OFF THE MODELS SUGGESTED BKN CU ON THU...BUT THAT DOES NOT
SEEM TO FIT WITH BEING UNDER COOLER AND DRIER CANADIAN AIR MASS
WITH UPR JET AXIS OFF TO THE NE. MODELS MAY BE HOLDING ONTO TOO
MUCH LOW-LEVEL MOISTURE AGAIN...SO WENT WITH LOWER SKYCON IN THE
GRIDS.

.LONG TERM...FRIDAY THRU TUESDAY.

UPPER RIDGE EDGES E DURING FIRST PART OF PERIOD...WHICH WILL
ALLOW TEMPS TO INCREASE DAILY THRU WEEKEND. BEFORE THE WARM-UP...
CANADIAN HIGH PRESSURE...WHICH PUSHES IN BEHIND WEDNESDAYS
FROPA...WILL SLOWLY MOV ACRS STATE. WITH HIGH OVER STATE ON
FRIDAY MORNING...MIN TEMPS XPCTD TO BE 5 TO 10 DEGS BLO NORMAL.
ADJUSTED TEMPS DOWN A BIT IN PREFERRED COLD SPOTS FROM PREV FCST.
DAYTIME TEMPS SHOULD REBOUND QUICKLY WITH EARLY JULY SUNSHINE AND
RELATIVELY LOW HUMIDITY. LOW HUMIDITY WILL ALSO ALLOW MIN TEMPS TO
STAY NEAR OR BLO NORMS THRU SAT MORNING.

SFC RIDGE MOVES E OF STATE SUN AS SHORTWV TROF APPROACHES FROM
THE W. WITH RESPECT TO SPEED OF SHORTWV...02/00Z GFS OP APPEARS
TO BE RIGHT BETWEEN THE 01/12Z GFS ENSEMBLE AND 01/12Z ECMWF...AND
CLOSE TO CURRENT FCST.

FLOW TURNS MORE ZONAL BEHIND SHORTWV TROF WITH LARGE...FLAT UPPER
RIDGE ACRS SRN HALF OF U.S.

OVERALL...LITTLE CHG NEEDED TO PREV FCST PKG FOR THIS PD.
&&

.AVIATION...LLWS WL DISSIPATE EARLY TDA WE START TO MIX OUT. SCT
TSRA WL CONT ACRS THE RGN. WL PROBABLY HAVE THUNDER IN THE TAFS FOR
THE PERIOD RIGHT ARND FROPA AT AUW/CWA/GRB. WL MAKE ISSUANCE-
TIME DECISION FOR RHI BASED ON RADAR TRENDS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/JKL
Hazardous weather outlook, Jul 2, 3:21 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
421 AM CDT WED JUL 2 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
421 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS
COULD BE SEVERE. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE
SOUTHEAST OF A LINE FROM MARSHFIELD TO ANTIGO TO WAUSAUKEE...AND
OCCUR BETWEEN 1100 AM AND 500 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT AND MONDAY. IT IS
STILL TOO EARLY TO BE ABLE TO DETERMINE THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

LMZ521-522-541>543-031215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
421 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS
COULD BE SEVERE. THE GREATEST CHANCE OF SEVERE WEATHER WILL
OCCUR BETWEEN 1100 AM AND 500 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL SHIFT TO THE NORTH THIS EVENING. WINDS MAY BE STRONG
ENOUGH TO POSE A HAZARD TO SMALL CRAFT THROUGH MIDDAY THURSDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT AND MONDAY. IT IS
STILL TOO EARLY TO BE ABLE TO DETERMINE THE SEVERE WEATHER THREAT
WITH THESE STORMS.

JS

In the hours before

Special weather statement, Jul 2, 4:30 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED JUL 2 2008

WIZ010>013-018>021-030-031-035>037-073-074-021115-
FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-NORTHERN
MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-ONEIDA-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-WAUPACA-WOOD-
530 AM CDT WED JUL 2 2008

...STRONG THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST WISCONSIN...

AT 527 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 14 MILES NORTHEAST OF WAUSAUKEE TO 11 MILES SOUTHEAST
OF MARSHFIELD...MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS ARE ALL POSSIBLE WITH
THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  WAUSAUKEE...BEVENT AROUND 540 AM...
  NEOPIT AROUND 545 AM...
  WITTENBERG AROUND 550 AM...
  CRIVITZ AROUND 605 AM...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS MOVE OUT OF THE
AREA.

SKOWRONSKI
Special weather statement, Jul 2, 4:45 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT WED JUL 2 2008

WIZ030-031-021115-
MARATHON-SHAWANO-
545 AM CDT WED JUL 2 2008

...STRONG THUNDERSTORM TO MOVE ACROSS EASTERN MARATHON AND WESTERN
SHAWANO COUNTIES...

AT 542 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BEVENT...OR 15 MILES SOUTHEAST OF WAUSAU...MOVING EAST AT 30 MPH.

HAIL UP TO 3/4 INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  WITTENBERG AROUND 605 AM...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM MOVES OUT OF THE
AREA.

SKOWRONSKI
Special weather statement, Jul 2, 5:08 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
608 AM CDT WED JUL 2 2008

WIZ020>022-030-031-035>038-073-074-021200-
DOOR-MARATHON-MENOMINEE-NORTHERN OCONTO
COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-WAUPACA-WOOD-
608 AM CDT WED JUL 2 2008

...LINE OF STRONG THUNDERSTORMS HEADING INTO EASTERN WISCONSIN...

AT 606 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 21 MILES NORTH OF MARINETTE TO WISCONSIN RAPIDS...
MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS TO 35 MPH ARE
POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  KESHENA...WHITING...POUND AROUND 615 AM...
  SHAWANO...GILLETT AROUND 630 AM...
  AMHERST AROUND 640 AM...
  MARINETTE AROUND 645 AM...
  CLINTONVILLE AROUND 650 AM...
  OCONTO...EPHRAIM AROUND 700 AM...

SKOWRONSKI
Special weather statement, Jul 2, 6:03 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
703 AM CDT WED JUL 2 2008

WIZ022-031-036>040-050-074-021245-
BROWN-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN
OCONTO COUNTY-WAUPACA-
703 AM CDT WED JUL 2 2008

...THUNDERSTORMS MOVING THROUGH EAST-CENTRAL WISCONSIN...

AT 700 AM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE FROM
NEAR STURGEON BAY TO ABOUT 10 MILES NORTHWEST OF WAUPACA. THE LINE
WAS SAGGING SOUTHEAST. A FEW OF THE STORMS IN THE LINE WERE QUITE
STRONG...AND CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS.

THE THUNDERSTORMS WILL BE NEAR...
  WAUPACA AROUND 710 AM...
  NEW LONDON...BLACK CREEK AROUND 725 AM...
  GREEN BAY AROUND 730 AM...
  ALGOMA...AND LUXEMBURG AROUND 745 AM.

SKOWRONSKI
Special weather statement, Jul 2, 6:38 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
738 AM CDT WED JUL 2 2008

WIZ022-031-037>040-050-074-021330-
BROWN-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO
COUNTY-WAUPACA-
738 AM CDT WED JUL 2 2008

...THUNDERSTORMS MOVING THROUGH EAST-CENTRAL WISCONSIN...

AT 734 AM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE FROM
NEAR ALGOMA TO 15 MILES NORTHWEST OF WAUPACA. ALTHOUGH INDIVIDUAL
STORMS IN THE LINE WERE MOVING EAST...THE LINE ITSELF WAS SHIFTING
SOUTH AT ABOUT 20 MPH. A FEW OF THE STORMS IN THE LINE WERE QUITE
STRONG...AND CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS

THE THUNDERSTORMS WILL BE NEAR...
  KEWAUNEE AROUND 745 AM...
  NEW LONDON AROUND 750 AM...
  WAUPACA AROUND 755 AM...
  DENMARK AROUND 805 AM...
  TWO CREEKS...APPLETON AROUND 815 AM...
  KAUKAUNA AROUND 820 AM...

JS
Special weather statement, Jul 2, 7:30 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
830 AM CDT WED JUL 2 2008

WIZ037>040-045-048>050-021400-
BROWN-CALUMET-KEWAUNEE-MANITOWOC-OUTAGAMIE-WAUPACA-WAUSHARA-
WINNEBAGO-
830 AM CDT WED JUL 2 2008

...THUNDERSTORMS MOVING THROUGH CENTRAL AND EAST-CENTRAL WISCONSIN...

AT 826 AM...DOPPLER RADAR INDICATED THE LEADING EDGE OF A LINE OF
THUNDERSTORMS FROM 10 MILES NORTHEAST OF KEWAUNEE TO 6 MILES NORTH
OF FREMONT TO 14 MILES SOUTH OF REDGRANITE. THE LINE WAS MOVING
SOUTHEAST AT 30 MPH. A FEW STORMS IN THE LINE WERE STRONG AND COULD
PRODUCE SMALL HAIL...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS.

THE THUNDERSTORMS WILL BE NEAR...
  LAKE POYGAN AROUND 835 AM...
  KEWAUNEE AROUND 840 AM...
  RUSH LAKE AROUND 845 AM...
  DENMARK...APPLETON AROUND 850 AM...
  KAUKAUNA AROUND 855 AM...
  TWO CREEKS...OSHKOSH...BRILLION AROUND 900 AM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

MG

The radar

The Green Bay radar (KGRB), 64 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
July 2, 8:02 AM CST to 8:05 AM CST
Where
Winnebago County, Oshkosh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.020, -88.550

Penny to nickel size hail fell in Oshkosh as thunderstorms moved through the city.

Thunderstorm Wind, Manitowoc

When
July 2, 4:10 PM CST
Where
Manitowoc County, 2.49 mi SE of Eastwin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.198, -87.561

Strong winds from thunderstorms damaged a billboard and uprooted trees north of Two Rivers.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123472, 123471.